Alabama, 2001Tornado and Damaging Winds in Alabama, January 19, 2001
January 19, 2001 · NWS BMX · 3 events in 1 county or zone
2 thunderstorm wind, 1 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 4
- Property damage
- $610,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jan 19, 4:11 AM CST, 5 hours 8 minutes earlier.
Area forecast discussion, Jan 19, 4:11 AM CST, 5 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
411 AM CST FRI JAN 19 2001
COLD FRONT NOW WELL DEFINED FROM JUST EAST OF HSV AND TCL TO A LOW N
OF NEW ORLEANS. THE LOW IS FORECAST TO PASS SE OF BHM THIS MORNING
AND BE INTO NW GA BY NOON. RAINFALL IN THE FFA AREA NW AL HAS
DIMINISHED SLIGHTLY BUT REMAINS ALMOST CONTINUOUS AND LIKELY TO
PICK UP AGAIN AS THE LOW APPROACHES. RADAR PRECIP ESTIMATES
WERE A LITTLE ON THE LOW SIDE...BY MAYBE 30%...AT MIDNIGHT.
THERE IS STILL A LOT OF LIGHTNING BACK IN THE COLD AIR OVER LA. WILL
CONTINUE THE FF WATCH FOR THIS MORNING. ELSEWHERE...THUNDERSTORMS MAY
PRODUCE HEAVIER RAINFALL RATES BUT OF LESSER DURATION AND FLASH
FLOODING NOT LIKELY. PRECIP WILL DIMINISH THIS AFTERNOON AND
EVENING...PROBABLY ENDING BEFORE IT CAN CHANGE OVER TO SNOW. EVEN IF
A BRIEF PERIOD OF SNOW OCCURS...IT SHOULD MELT AS TEMPS NOT EXPECTED
TO FALL BELOW FREEZING UNTIL PRETTY LATE TONIGHT. WE COULD SEE SOME
VERY LIGHT ACCUMULATIONS TN VALLEY AFTER MIDNIGHT...SPECIALLY NE AL.
MORE CONCERNED ABOUT SNOW ACCUMULATING SAT OVER THE TN VALLEY...
SPECIALLY HSV EWD AS STRONG UPPER LOW SWINGS ACROSS TN/KY. MODEL
QPF'S DON'T SHOW MUCH BUT BELIEVE WE COULD SEE AN INCH OR SO UP
THERE.
AREAS ALREADY BEHIND THE FRONT WILL SEE TEMPS STEADY OR FALLING
SLOWLY TODAY. WINDS EXPECTED TO HOLD UP THRU SATU BUT WIND CHILL
CRITERIA NOT EXPECTED TO BE MET. IT WILL MOST UNPLEASANT ON SAT
HOWEVER.
HSV RS 044/031 033/020 042 +65
BHM RM 055/029 035/023 044 +51
MGM TE 069/034 040/025 048 +20=
.BHM...NONE.
07
In the hours before
Special weather statement, Jan 19, 3:22 AM CST, 5 hours 57 minutes before
ALZ022-023-030>034-191015-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
322 AM CST FRI JAN 19 2001
...SEVERE THUNDERSTORM WATCH HAS BEEN CANCELED...
THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELED FOR PICKENS...HALE...
TUSCALOOSA...SUMTER...GREENE...PERRY...AND BIBB COUNTIES. THIS
LEAVES NO COUNTIES UNDER A SEVERE THUNDERSTORM WATCH IN THE
BIRMINGHAM COUNTY WARNING AREA. ADDITIONAL SHOWERS AND THUNDERSTORMS
ARE EXPECTED ACROSS THE AREA THROUGH THE MORNING HOURS...BUT THE
THREAT OF SEVERE WEATHER HAS DIMINISHED.
Special weather statement, Jan 19, 7:34 AM CST, 1 hour 45 minutes before
ALZ001>038-040>050-191500-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
734 AM CST FRI JAN 19 2001
HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.
AN INTENSIFYING STORM SYSTEM...MOVING NORTHEAST OUT OF THE GULF OF
MEXICO ACROSS THE SOUTHEASTERN STATES...WILL CONTINUE TO BRING RAIN
TO NORTH AND CENTRAL ALABAMA TODAY. THE MOST WIDESPREAD RAIN WILL
BE IN THE NORTHERN AND WESTERN SECTIONS OF THE STATE...WHERE THERE
IS A POTENTIAL FOR FLASH FLOODING...ESPECIALLY THIS MORNING.
SOUTH AND EAST OF INTERSTATE 20...THE RAIN WILL BE MORE SCATTERED IN
NATURE. HOWEVER...IT IS IN THIS AREA WHERE STRONG TO SEVERE
THUNDERSTORMS ARE POSSIBLE. THE MAIN THREAT TIME FOR SEVERE
THUNDERSTORMS WILL ALSO BE DURING THE MORNING HOURS.
GUSTY WINDS IN THE WAKE OF THE STORM SYSTEM WILL BRING MUCH COLDER
AIR INTO THE STATE FROM THE NORTHWEST...WHILE GRADUALLY DIMINISHING
THE EXTENT OF THE RAIN THIS AFTERNOON AND EARLY TONIGHT.
STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD REMAIN ALERT
FOR CHANGING WEATHER CONDITIONS AND MONITOR NOAA WEATHER RADIO OR...
LOCAL TV AND RADIO...FOR POSSIBLE FLASH FLOOD OR SEVERE WEATHER
WARNINGS THROUGH THIS MORNING.
Thunderstorm Wind, Montgomery
- When
- January 19, 9:19 AM CST
- Where
- Montgomery County, Maxwell Afb
- Measured
- 53 kt (61 mph)
- Property damage
- $10,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 32.383, -86.350
Wind was measured at 61 mph at Maxwell Air Force Base as a bow echo moved through the area.
Tornado, Montgomery
- When
- January 19, 9:22 AM CST to 9:25 AM CST
- Where
- Montgomery County, 2 mi E of Montgomery
- Rating
- F0
- Path length
- 2.3 mi
- Path width
- 100 yd
- Injuries
- 4 direct, 0 indirect
- Property damage
- $450,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 32.383, -86.267
A tornado from a bow echo configuration first touched down just west of Greenwood Cemetery on Three Mile Branch in eastern Montgomery (city). The tornado was moving northeastward at approximately 50 mph and moved through the Forest Hills area downing trees and causing minor structural damage to some homes. The tornado crossed the Atlanta Highway and continued to down trees in the Johnstown area of eastern Montgomery. Much of the damage here occurred when trees fell onto structures. The tornado appeared to end on the south edge of Gunter Industrial Park. Several minor injuries were reported.
Thunderstorm Wind, Montgomery
- When
- January 19, 9:24 AM CST to 9:27 AM CST
- Where
- Montgomery County, 3 mi NE of Montgomery
- Measured
- 65 kt (75 mph)
- Property damage
- $150,000
- Reported by
- NWS EMPLOYEE(OFF DUTY)
- Coordinates
- 32.417, -86.267
A second path of damage occurred slightly north of the tornado path. Damage occurred from the north side of Gunter Air Force Station along Congressman Dickinson Drive through the Eastern Boulevard/Congressman Dickinson Interchange and into a residential area of Madison Park. One mobile home was de-roofed and one other house suffered signficant roof damage in this area. Other damage was primarily in the form of downed trees and power lines and minor roof damage (shingles removed). This damage path was about 3 miles long and about 200 yards wide. This event was produced by a strong thunderstorm that exhibited a bowing characteristic which is frequently accompanied by weak tornadoes and strong straight-line wind. Wind gusts with the thunderstorms were measured at 48 mph at 9:15 AM at Dannelly Field and 61 mph at Maxwell Air Force base at 9:19 AM.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flood in Georgia, January 19, 20019 injured · $3.5 million · F0 · 19 events
- Tornado and Damaging Wind in Georgia, January 19, 2001$200,000 · F1 · 2 events
- Damaging Winds in Alabama, January 19, 2001$602,000 · 3 events
- Damaging Wind in Georgia, January 19, 2001$175,000 · 1 event
- Damaging Wind in Louisiana, January 19, 2001$70,000 · 1 event
- Damaging Winds in Mississippi, January 19, 2001$24,000 · 7 events
- Damaging Wind in Louisiana, January 19, 2001$30,000 · 1 event
- Damaging Winds in South Carolina, January 19, 200160 kt wind · 10 events
- Damaging Wind in Alabama, January 19, 2001$15,000 · 60 kt wind · 1 event
- Strong Wind in South Carolina, January 19, 2001$15,000 · 1 event
- Heavy Snow in Ohio, January 19 to 20, 20019 events
- Lightning Strike in North Carolina, January 19, 20011 injured · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5231198, 5231098, 5231197.